Hail, Henderson
- When
- December 9, 2:55 PM CST
- Where
- Henderson County, 4.33 mi SSE of Athens Jones Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.110, -95.809
Half dollar sized hail was reported on FM 4612 south of Athens.
25 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A storm near Athens in Henderson County produced hail up to 1.25 in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 9, 11:19 AM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1119 AM CST SUN DEC 9 2012 .AVIATION... A COLD FRONT NOW MOVING THROUGH THE METROPLEX IS SHOWING UP FAIRLY WELL ON THE LOCAL TERMINAL DOPPLER WEATHER RADARS. NORTHWEST WINDS SHOULD BE PROMINENT AT ALL METRO-AREA SITES STARTING BY 18Z. THE MAIN CONCERN FOR NOW APPEARS TO BE THE AREA OF IFR CIGS OCCURRING BEHIND THE BOUNDARY...ALONG A LINE FROM KGLE TO KXBP TO KBKD. CLOUDS ARE SPREADING SOUTHEAST AND APPEAR ON TRACK TO REACH DALLAS-FORT WORTH AREA TERMINALS IN THE 19-20Z TIME FRAME. BASES WILL LIKELY LIFT SOME BY THE TIME THE CLOUD DECK ARRIVES...SO THE MVFR CIGS IN THE CURRENT FORECAST MAY TURN OUT OKAY. THE WIND SHIFT SHOULD REACH THE WACO AREA AROUND 20Z...WITH MVFR CIGS A GOOD POSSIBILITY A FEW HOURS AFTER THAT. WINDS SHOULD INCREASE LATE THIS AFTERNOON AND THIS EVENING AT ALL TAF SITES AS THE SURFACE RIDGE OVER THE PLAINS CONTINUES TO SURGE SOUTH. NORTH-NORTH WINDS SHOULD BECOME SUSTAINED NEAR 20KT WITH HIGHER GUSTS AROUND 00Z AND CONTINUE OVERNIGHT AND INTO MONDAY MORNING. A STRONG SHORTWAVE WILL THEN MOVE ACROSS THE SOUTHERN PLAINS...PROVIDING A CHANCE FOR FLURRIES MONDAY MORNING. 12Z MODEL RUNS HAVE SHOWN EVEN LESS AVAILABLE MOISTURE AND WEAKER LIFT THAN PREVIOUS RUNS...SO THE CHANCE FOR ANY ACCUMULATION IS VERY LOW. WILL NOT MENTION ANY WINTRY PRECIP IN TAFS DUE TO IT BEING SUCH A LOW PROBABILITY. WINDS SHOULD BEGIN TO SLACKEN BY MID DAY MONDAY AS THE PRESSURE GRADIENT DECREASES...FINALLY DROPPING BELOW 10 KT AFTER SUNSET MONDAY EVENING. CLEAR COLD CONDITIONS CAN BE EXPECTED WITH LIGHT WINDS MONDAY NIGHT. 30 && .UPDATE... THE COLD FRONT CONTINUES TO MAKE STEADY PROGRESS SOUTHWARD AND AT 1030 AM WAS LOCATED NEAR A SHERMAN..GRAPEVINE...MINERAL WELLS TO CISCO LINE. THE FRONT WAS MOVING SOUTHEAST AT ABOUT 16 MPH AND SHOULD CONTINUE AT THIS PACE THROUGH THE AFTERNOON. THE EARLIER PASSAGE OF THE COLD FRONT WILL MEAN THAT MANY LOCATIONS NORTH OF THE FRONT HAVE ALREADY SEEN THEIR DAYTIME HIGH TEMPERATURES. THEREFORE...WE WILL LOWER AFTERNOON HIGHS IN MANY LOCATIONS. THE FASTER MOVEMENT OF THE COLD FRONT SHOULD ALSO SHIFT THE THUNDERSTORM THREAT A BIT FURTHER SOUTH. IN ADDITION...EXTENSIVE MORNING CLOUD COVER IN THE SOUTHEAST ZONES SHOULD LIMIT DESTABILIZATION WHICH WILL KEEP THE SEVERE THREAT ON THE LOW SIDE...AT LEAST IN NORTH TEXAS. WILL MAKE SEVERAL HOURLY GRID MODIFICATIONS TO TEMPS/DEW POINTS/ CLOUDS AND WIND BASED ON THE CURRENT POSITION OF THE COLD FRONT. 79 && .PREV DISCUSSION... /ISSUED 442 AM CST SUN DEC 9 2012/ EARLY MORNING SUBJECTIVE SURFACE ANALYSIS INDICATED THAT A WARM FRONT HAD BECOME NEARLY STATIONARY FROM SHERMAN SOUTHWEST THROUGH GRAHAM AS OF 09Z. THE BOUNDARY MAY MOVE A BIT FURTHER NORTH THIS MORNING...BUT HAD NOT MOVED MUCH IN THE PREVIOUS 3 HRS. ALONG AND NORTH OF THIS FRONT...EXPECT PATCHY FOG TO CONTINUE THROUGH 9 AM AS SHALLOW GULF MOISTURE CONTINUES TO INTERACT WITH COOLER/DRIER AIR NORTH OF THE BOUNDARY. REGIONAL VAD WIND PROFILES INDICATED A 40 KT LOW LEVEL JET...VEERED TO THE SOUTHWEST...TO THE SOUTH OF THIS FRONT. THE VEERED LOW LEVEL JET SEEMS TO BE PREVENTING ALL BUT A SHALLOW LAYER OF GULF MOISTURE FROM RETURNING TO THE NORTHWESTERN TWO THIRDS OF NORTH TX EARLY THIS MORNING. WITHOUT BENEFIT OF KNOWING WHAT THE 12Z RAOB WILL LOOK LIKE...THE DEEPER GULF MOISTURE IS ASSUMED TO BE WELL CORRELATED WITH STRATOCUMULUS CLOUDS SOUTHEAST OF A CANTON TO TEMPLE LINE PER 11-3.9 MICRON SATELLITE IMAGERY. SUBJECTIVE SURFACE ANALYSIS ALSO SHOWS A STRONG COLD FRONT MOVING INTO THE SOUTH PLAINS EARLY THIS MORNING. THE COLD FRONT WAS MOVING SOUTH THROUGH THE HIGHER TERRAIN OF THE HIGH PLAINS MUCH QUICKER THAN ANYWHERE ELSE IN THE PLAINS. THIS HAS ALLOWED THE FRONT TO BECOME ORIENTED SOUTHWEST TO NORTHEAST...EXTENDING ALONG AN AMARILLO TEXAS TO HAYS KANSAS LINE AT 09Z. EARLY MORNING WATER VAPOR IMAGERY SHOWED A STRONG SHORTWAVE TROUGH MOVING NORTHEAST OVER MINNESOTA WHILE AN EVEN STRONGER TROUGH WAS MOVING SOUTH- SOUTHEAST OVER NORTHERN UTAH. TODAY...THE STRONG COLD FRONT MOVING INTO THE SOUTH PLAINS EARLY THIS MORNING IS EXPECTED TO CONTINUE SOUTHEAST THROUGH NORTH TX BEGINNING LATE THIS MORNING AND EXITING THE AREA TO THE SOUTHEAST THIS EVENING. WITH THE FRONTAL PASSAGE LESS THAN 18 HOURS AWAY...MOST HIGH RESOLUTION GUIDANCE IS NOW AVAILABLE TO HELP FORECAST THE SPEED OF THE FRONT THROUGH THE AREA. THE CONSENSUS OF HIGH RESOLUTION GUIDANCE BRINGS THE FRONT THROUGH THE AREA A COUPLE OF HOURS FASTER THAN WAS FORECAST YESTERDAY...SO WENT AHEAD AND REFLECTED THIS INCREASE IN SPEED IN THE CURRENT FORECAST PACKAGE. THE FRONT IS EXPECTED TO MOVE THROUGH THE METROPLEX CLOSER TO 18Z NOW AS OPPOSED TO THE 20 TO 21Z PASSAGE PREVIOUSLY FORECAST. HIGHS TODAY WILL DEPEND GREATLY UPON AN ACCURATE FORECAST OF THE SPEED OF THE FRONT. IF IT MOVES THROUGH FASTER THAN FORECAST...HIGHS WILL BE OVER FORECAST AND IF IT IS SLOWER THAN EXPECTED HIGHS WILL CLIMB A FEW DEGREES HIGHER THAN FORECAST. FOR THOSE AREAS WHERE THE FRONT MOVES THROUGH BEFORE THIS AFTERNOON...HIGHS WILL OCCUR THIS MORNING WITH FALLING TEMPERATURES THE REMAINDER OF THE DAY. TEMPERATURES ARE EXPECTED TO DROP A QUICK 10 TO 15 DEGREES IMMEDIATELY BEHIND THE FRONT. HOWEVER...THE COLDEST AIR AND STRONGEST NORTHERLY WINDS ARE EXPECTED TO LAG BEHIND THE INITIAL WIND SHIFT LINE BY A FEW HOURS. DUE TO THE VEERED LOW LEVEL JET...WENT AHEAD AND CUT BACK THUNDERSTORM CHANCES TO ONLY THOSE AREAS SOUTHEAST OF A PARIS TO CORSICANA TO LAMPASAS LINE FOR THIS AFTERNOON. THE 00Z FWD RAOB INDICATED A DECENT CAP AROUND THE H825 LEVEL...AND THINK THAT IN THE ABSENCE OF DEEPER MOISTURE THAT EVEN STRONG FORCING FOR ASCENT ALONG THE COLD FRONT WILL NOT BE ENOUGH TO RESULT IN SHOWERS OR THUNDERSTORMS TODAY NORTHWEST OF THIS LINE. WHERE MOISTURE IS DEEPEST THIS AFTERNOON...THE ENVIRONMENT IS EXPECTED TO BE SUPPORTIVE OF STRONG TO SEVERE THUNDERSTORMS. SUFFICIENTLY DEEP MOISTURE FOR ORGANIZED CONVECTION IS EXPECTED TO RESIDE ALONG AND SOUTHEAST OF A CANTON TO WACO LINE THIS AFTERNOON. HOWEVER EVEN THESE AREAS WILL HAVE TO CONTEND WITH THE CAP...SO IF THE FRONT MOVES THROUGH QUICKER THAN EXPECTED...THUNDERSTORM CHANCES WILL BE SHUNTED EVEN FURTHER SOUTHEAST. THIS IS BECAUSE THUNDERSTORMS ARE IN THE FORECAST ASSUMING THAT SEVERAL HOURS OF DEEP LAYER ISENTROPIC LIFT WILL HELP ERODE THE CAP OUT AHEAD OF THE FRONT. WILL HAVE TO KEEP A CLOSE EYE ON THE SPEED OF THE FRONT AND ADJUST POPS AND SEVERE WEATHER THREAT AREAS ACCORDINGLY THIS AFTERNOON AS A RESULT. AT THIS TIME AREAS SOUTHEAST OF A WACO TO CANTON LINE SHOULD SEE MIXED LAYER CAPE VALUES CLIMB TO NEAR 1000 J/KG THIS AFTERNOON BEFORE THE FRONT ARRIVES. DEEP LAYER SHEAR IS EXPECTED TO BE SUFFICIENTLY STRONG TO SUPPORT ORGANIZED CONVECTION AND STRONG FORCING FOR ASCENT WILL BE PRESENT AS THE FRONT MOVES THROUGH THE AREA. AS LONG AS THE CAP ERODES...WE SHOULD SEE A LINE OF SCATTERED THUNDERSTORMS DEVELOP ALONG OR JUST OUT AHEAD OF THE FRONT AS IT APPROACHES WACO THIS AFTERNOON. THE PRIMARY SEVERE WEATHER HAZARDS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE LARGELY UNIDIRECTIONAL SHEAR PROFILE SHOULD SUPPORT A MULTICELL OR LINEAR STORM MODE AND IN GENERAL IS NOT FAVORABLE FOR TORNADOES. THE SEVERE WEATHER THREAT IS EXPECTED TO BE LIMITED TO JUST AN HOUR OR SO FOR ANY ONE LOCATION AS SEVERE WEATHER CHANCES DIMINISH TO NEARLY ZERO BEHIND THE STRONG COLD FRONT. NO SIGNIFICANT THREAT OF HEAVY RAIN IS EXPECTED DUE TO THE SPEED OF THE FRONT. TONIGHT THROUGH MONDAY...THE FRONT IS EXPECTED TO MOVE SOUTHEAST OUT OF THE FORECAST AREA EARLY THIS EVENING...BRINGING AN END TO SEVERE THUNDERSTORM CHANCES. BEHIND THE FRONT...FORECAST SOUNDINGS INDICATE THAT ELEVATED RAIN SHOWER AND THUNDERSTORM ACTIVITY MAY CONTINUE...PRIMARILY SUPPORTED BY STRONG FRONTOGENETIC FORCING AND STEEP MID-LEVEL LAPSE RATES. ELEVATED RAIN SHOWERS AND THUNDERSTORMS SHOULD REMAIN RELEGATED TO AREAS ALONG AND SOUTHEAST OF A SULPHUR SPRINGS TO WACO LINE...WHERE DEEPER LOW-LEVEL MOISTURE WAS IN PLACE AHEAD OF THE FRONT. THIS ACTIVITY SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT AS FRONTOGENETIC FORCING WEAKENS AND IS REPLACED BY GENERAL SUBSIDENCE AND PERSISTENT COLD AIR ADVECTION. DEPENDING ON HOW FAST COLD AIR MOVES INTO PLACE...IT IS POSSIBLE FOR SOME LIGHT SLEET TO GET MIXED IN WITH SOME OF THE RAIN SHOWERS JUST BEFORE PRECIPITATION ENDS FOR THESE LOCATIONS TONIGHT. ANY SLEET MIXED IN WITH LIGHT RAIN IS EXPECTED TO BE VERY LIMITED IN SCOPE AND THEREFORE IS NOT INCLUDED IN THE WORDED FORECAST AT THIS TIME. IF SLEET LOOKS TO BE A MORE SUBSTANTIAL THREAT AFTER THE FRONT MOVES THROUGH...WE MAY HAVE TO INCLUDE IT IN THE FORECAST BRIEFLY FOR AREAS SOUTHEAST OF A SULPHUR SPRINGS TO WACO LINE FOR EARLY MONDAY MORNING. AT THIS TIME PRECIPITATION IS EXPECTED TO END JUST AS TEMPERATURES GET COLD ENOUGH TO SUPPORT SLEET. CONCERNING SNOWFALL POTENTIAL AROUND THE METROPLEX AND AREAS NORTHWEST...THE POWERFUL SHORTWAVE TROUGH MOVING OVER NORTHERN UTAH EARLY THIS MORNING IS STILL EXPECTED TO SWING AROUND OVER THE SOUTH PLAINS EARLY MONDAY MORNING. THIS TROUGH IS STILL EXPECTED TO SPREAD STRONG FORCING FOR ASCENT OVER THE NORTHWESTERN THIRD OF THE FORECAST AREA AFTER MIDNIGHT TONIGHT. FORECAST SOUNDINGS CONTINUE TO INDICATE A VERTICAL TEMPERATURE PROFILE SUPPORTIVE OF SNOW FOR LOCATIONS GENERALLY NORTH AND NORTHWEST OF THE METROPLEX EARLY MONDAY MORNING. THE PRIMARY LIMITING FACTOR FOR SNOWFALL PRODUCTION LOOKS TO BE A GENERAL LACK OF MOISTURE TO LIFT WHEN THIS UPPER TROUGH MOVES OVER THE FORECAST AREA. WHILE THIS HAS BEEN TALKED ABOUT FOR A FEW DAYS NOW...CONFIDENCE IN SNOWFALL EARLY MONDAY MORNING HAS ACTUALLY DECREASED DUE TO THE LACK OF MOISTURE RETURN TO THE NORTHWESTERN THIRD OF THE FORECAST AREA THIS MORNING. THE CONSENSUS OF THE 09/00Z MODELS ALSO INDICATES THAT THIS POWERFUL UPPER TROUGH WILL ACTUALLY TAKE A MORE NORTHERLY TRACK THAN PREVIOUSLY EXPECTED...SENDING THE BEST FORCING NORTH INTO OKLAHOMA MONDAY MORNING. WITH THESE TWO FACTORS...WENT AHEAD AND ONLY MENTIONED FLURRIES AROUND THE METROPLEX MONDAY MORNING. DROPPED POPS FOR SNOWFALL BY 10 PERCENT ACROSS THE BOARD TO 10 PERCENT AROUND THE DFW METROPLEX AND 20 PERCENT FOR LOCATIONS FURTHER NORTHWEST. OVERALL DO NOT EXPECT ANY SNOW ACCUMULATION AT THIS TIME...AND EVEN FLURRIES MAY BE HARD TO COME BY IF THE UPPER TROUGH MOVES FURTHER NORTH THAN EXPECTED. HIGHS WILL BE HELD IN THE 40S FOR MOST LOCATIONS ON MONDAY AS STRONG COLD AIR ADVECTION WORKS AGAINST CLEARING SKIES AND SUNSHINE MONDAY AFTERNOON. CONTINUE TO EXPECT THE COLDEST NIGHT OF THE SEASON THUS FAR ACROSS NORTH AND CENTRAL TX MONDAY NIGHT INTO TUESDAY MORNING AS WINDS BECOME LIGHT AND SKIES CLEAR OUT BEHIND THE COLD FRONT. LOWS TUESDAY MORNING WILL LIKELY FALL INTO THE UPPER TEENS TO LOWER 20S ACROSS THE REGION. EXTENDED FORECAST...WE SHOULD SEE A GRADUAL WARM UP HEADED INTO THE END OF THE WEEK WHEN OUR NEXT SIGNIFICANT UPPER LEVEL TROUGH IS EXPECTED TO AFFECT THE REGION. WENT AHEAD AND CONTINUED TO ADVERTISE THUNDERSTORMS ACROSS NORTH AND CENTRAL TX ON FRIDAY AND FRIDAY NIGHT AS THE GFS AND CANADIAN CONTINUE TO SHOW A STRONG UPPER TROUGH AND PACIFIC TYPE COLD FRONT MOVING THROUGH THE AREA. THE ECMWF HAS THIS SYSTEM MOVING OVER THE REGION IN TWO PIECES AND HAS THE BEST THUNDERSTORM CHANCES FOR THE REGION HOLDING OFF UNTIL SATURDAY. WENT AHEAD AND FAVORED THE GFS/CANADIAN SOLUTION SIMPLY BECAUSE THIS IS CONSISTENT WITH THE CONSENSUS OF GUIDANCE FROM YESTERDAY. THIS FORECAST WILL LIKELY CHANGE AS THIS NEXT STORM SYSTEM BECOMES BETTER RESOLVED IN FUTURE MODEL RUNS. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 69 31 46 23 49 / 10 10 10 0 0 WACO, TX 76 33 47 19 51 / 30 20 10 0 0 PARIS, TX 72 31 44 21 48 / 10 10 10 0 0 DENTON, TX 65 28 45 18 48 / 10 10 10 0 0 MCKINNEY, TX 68 30 45 18 48 / 10 10 10 0 0 DALLAS, TX 71 31 46 24 49 / 10 10 10 0 0 TERRELL, TX 74 33 46 21 49 / 20 10 10 0 0 CORSICANA, TX 75 35 47 26 49 / 30 20 10 0 0 TEMPLE, TX 76 33 48 20 49 / 30 20 10 0 0 MINERAL WELLS, TX 64 26 45 19 51 / 10 10 10 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 30/79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 329 AM CST SUN DEC 9 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100930- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 329 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING SOUTHEAST OF A LINE FROM LAMPASAS TO WAXAHACHIE TO PARIS. A FEW STORMS COULD BECOME STRONG TO SEVERE SOUTHEAST OF A WACO TO CANTON LINE...PRODUCING DAMAGING WINDS AND HAIL TO QUARTER SIZE. THE THREAT WILL MOVE SOUTHEAST WITH THE COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES RETURN TO NORTH TEXAS ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED SOUTHEAST OF A WACO TO CANTON LINE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
244 PM CST SUN DEC 9 2012
TXZ135-147-148-092115-
FREESTONE TX-HENDERSON TX-ANDERSON TX-
244 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
FREESTONE COUNTY
NORTHERN ANDERSON COUNTY
EASTERN HENDERSON COUNTY
AT 244 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF FAIRFIELD...MOVING
NORTHEAST AT 45 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ATHENS...BERRYVILLE...
BROWNSBORO...CHANDLER...COFFEE CITY...FAIRFIELD...FRANKSTON...
TEAGUE...WORTHAM AND FAIRFIELD LAKE STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3156 9632 3178 9648 3185 9639 3201 9605
3208 9607 3208 9611 3236 9577 3236 9545
3228 9544 3223 9548 3221 9546 3215 9547
3211 9545 3195 9545
TIME...MOT...LOC 2044Z 242DEG 37KT 3195 9597The Dallas/Ft Worth radar (KFWS), 150 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 hail. Local standard time, as filed.
Half dollar sized hail was reported on FM 4612 south of Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417976.